Alert archive / Arizona / Special Weather Statements in 2016

Special Weather Statement, NWS Flagstaff, AZ

August 1, 2016

NWS Flagstaff, AZ issued this special weather statement at Aug 1, 2016, 6:43 PM MST. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2016, 6:43 PM MST (01:43 UTC)
Expired
Aug 1, 2016, 7:30 PM MST
In force
47 min
Issued by
NWS Flagstaff, AZ

The radar

The Flagstaff radar (KFSX), 37 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2115 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

432 
WWUS85 KFGZ 020143
SPSFGZ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
643 PM MST MON AUG 1 2016
 
AZZ016-018-020230-
EASTERN MOGOLLON RIM AZ-NORTHERN GILA COUNTY AZ-
643 PM MST MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILA AND SOUTHERN
COCONINO COUNTIES UNTIL 730 PM MST...

AT 641 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS OVER EAST VERDE ESTATES ALONG HIGHWAY 87...OR NEAR
PAYSON...MOVING SOUTHWEST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PAYSON...STAR VALLEY...FLOWING SPRINGS...EAST VERDE ESTATES...
ROUND VALLEY...GISELA...MESA DEL CABA...OXBOW ESTATES...
FREEDOM ACRES...RYE...TONTO NATURAL BRIDGE STATE PARK...
HOUSTON MESA CAMPGROUND AND BEAVER VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3439 11142 3430 11121 3408 11129 3423 11162
TIME...MOT...LOC 0141Z 030DEG 8KT 3428 11138 

$$

MCS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 1, 3:45 PM MST, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 1, 3:45 PM MST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
345 PM MST MON AUG 1 2016

.SYNOPSIS...Deep Monsoon moisture will continue to flow northward
over Arizona for much of the work week. Showers and thunderstorms
are likely with locally heavy rain at times. There remains an
elevated risk for localized flash flooding each day. A downward
trend in showers and thunderstorms is expected for the weekend.

&&

.DISCUSSION...Numerous showers and thunderstorms developed
over northern Arizona late this morning and afternoon. Some of
the heavier thunderstorms dropped 2-3 inches of rain in an
hour over small areas. Storms are expected to diminish by dark
with some lingering well into the evening. Some thunderstorm clusters
could self sustain through the night.

Conditions on Tuesday and Wednesday are expected to be similar to
today.

A downward trend in showers and thunderstorms is expected late
in the week and into the weekend as a drier southwest flow
moves over Arizona.

&&

.AVIATION...FOR THE 00Z PACKAGE...Scattered thunderstorms over
mainly the higher elevations of northern Arizona may briefly reduce
visibility to the MVFR or IFR range...as well as produce lightning
and variable wind gusts.  Expect storms to largely dissipate after
02-03Z...with shower activity continuing overnight. Storm
development is expected around 17-18Z Tuesday. Aviation discussion
not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS
AVIATION...AT

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 1, 3:30 AM MST, 15 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 AM MST MON AUG 1 2016

AZZ004>018-037>040-020700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
330 AM MST MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DEEP MONSOON MOISTURE WILL LEAD TO WIDESPREAD RAINFALL ACROSS
NORTHERN ARIZONA. SOME AREAS MAY SEE HEAVY SHOWERS AT TIMES
RESULTING IN AN ELEVATED THREAT FOR LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY THROUGH THURSDAY...CLIMATOLOGICALLY HIGH MOISTURE LEVELS
ACROSS THE STATE WILL ELEVATE THE RISK FOR LOCALIZED FLASH
FLOODING THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RB

In the hours before

Special weather statement, Aug 1, 2:15 PM MST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
215 PM MST MON AUG 1 2016

AZZ016>018-012200-
EASTERN MOGOLLON RIM AZ-NORTHERN GILA COUNTY AZ-WHITE MOUNTAINS AZ-
215 PM MST MON AUG 1 2016

...SPECIAL WEATHER STATEMENT...

AT 213 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF CARRIZO...OR 17 MILES SOUTHWEST OF SHOW LOW...MOVING
WEST AT 10 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT APACHE RESERVATION...CARRZO CREEK...CEDAR CREEK...
AND WHITE MOUNTAIN APACHE RESERVATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO INCRASED FLOWS IN AREA CREEKS AND WASHES. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3412 11002 3390 11014 3410 11045 3432 11037
TIME...MOT...LOC 2113Z 109DEG 11KT 3414 11032

MAS
Special weather statement, Aug 1, 2:36 PM MST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
236 PM MST MON AUG 1 2016

AZZ008-037-012215-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY  MOUNTAINS AZ-
236 PM MST MON AUG 1 2016

...SPECIAL WEATHER STATEMENT...

AT 235 PM MST...DOPPLER RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS NEAR WAGONER...OR 18 MILES NORTH OF
WICKENBURG...MOVING SOUTHWEST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
YARNELL...WALNUT GROVE...WILHOIT...PEEPLES VALLEY...WAGONER AND GLEN
ILAH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO LIKELY WITH THESE STORMS...AND MAY LEAD
TO FLOWING WATER IN LOCAL WASHES. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3448 11258 3424 11234 3409 11268 3432 11283
TIME...MOT...LOC 2135Z 063DEG 18KT 3422 11263

MAS
Local storm report, Aug 1, 5:59 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
559 PM MST MON AUG 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       9 SE CARRIZO            33.90N 110.17W
08/01/2016  E1.60 INCH       GILA               AZ   EMERGENCY MNGR

            RADAR ESTIMATED MAXIMUM RAIN OVER TURKEY
            TRACK CANYON DRAINAGE. A 3 TO 4 FOOT RISE
            WAS OBSERVED DOWNSTREAM ON CEDAR CREEK AT
            THE HIGHWAY 73 BRIDGE IN THE COMMUNITY OF
            CEDAR CREEK. TIME IS ESTIMATED.

&&

MCS
Special weather statement, Aug 1, 6:43 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
643 PM MST MON AUG 1 2016

AZZ016-018-020230-
EASTERN MOGOLLON RIM AZ-NORTHERN GILA COUNTY AZ-
643 PM MST MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILA AND SOUTHERN
COCONINO COUNTIES UNTIL 730 PM MST...

AT 641 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS OVER EAST VERDE ESTATES ALONG HIGHWAY 87...OR NEAR
PAYSON...MOVING SOUTHWEST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PAYSON...STAR VALLEY...FLOWING SPRINGS...EAST VERDE ESTATES...
ROUND VALLEY...GISELA...MESA DEL CABA...OXBOW ESTATES...
FREEDOM ACRES...RYE...TONTO NATURAL BRIDGE STATE PARK...
HOUSTON MESA CAMPGROUND AND BEAVER VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3439 11142 3430 11121 3408 11129 3423 11162
TIME...MOT...LOC 0141Z 030DEG 8KT 3428 11138

MCS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:14 PM MSTFlash Flood WarningFGZGila3 hr
Aug 2, 2:55 AM MSTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai63 hr
Aug 2, 11:45 AM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 2, 12:17 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 2, 12:34 PM MSTSpecial Weather StatementFGZCoconino26 min
Aug 2, 12:43 PM MSTFlash Flood WarningFGZYavapai2 hr
Aug 2, 1:26 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 2, 1:45 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 2, 2:11 PM MSTAreal Flood AdvisoryFGZApache3 hr
Aug 2, 2:24 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 2, 2:48 PM MSTAreal Flood AdvisoryFGZGila3 hr
Aug 2, 3:05 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Aug 2, 3:12 PM MSTSevere Thunderstorm WarningFGZYavapai33 min
Aug 2, 4:59 PM MSTFlash Flood WarningFGZGila3 hr

Nearby

Special Weather Statements in Arizona, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.